California, 2003

Wildfire in California, September 2, 2003

September 2, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire burned 10 acres in the northern edge of Moreno Valley before being fully contained. Several residences were threatened but no property damage or injuries occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire burned 10 acres in the northern edge of Moreno Valley before being fully contained. Several residences were threatened but no property damage or injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 2, 7:54 AM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 2, 7:54 AM PST, 2 hours 36 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
854 AM PDT TUE SEP 2 2003

.SYNOPSIS...MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL KEEP A
THREAT OF AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS
WEEK. A FEW SHOWERS COULD DRIFT WEST OF THE MOUNTAINS THROUGH
WEDNESDAY. DRIER SOUTHWEST FLOW WILL DEVELOP BY THE END OF THE WEEK
AS A TROUGH OF LOW PRESSURE MOVES INLAND ACROSS NORTHERN AND CENTRAL
CALIFORNIA.

.DISCUSSION...12Z MIRAMAR SOUNDING SHOWS JUST UNDER 1.5 INCHES OF
PRECIPITABLE WATER WHILE YUMA SHOWED A BIT LESS. STABILITY INDICES
WERE MARGINAL. SE WINDS FROM 20 TO 25 KT WERE PRESENT BETWEEN 5K AND
15K FT. MARINE INVERSION WAS BASED NEAR 1100 FT WHILE PIREPS SHOW
TOPS NEAR 1400 FT. VISIBLE SATELLITE LOOP SHOWS PATCHES OF MID LEVEL
CLOUDS MOVING E OUT OF THE DESERTS AND WEAKENING. WATER VAPOR
IMAGERY SHOWS A WEAK WAVE WRAPPING UP OVER THE NW SONORA WITH NO
CONVECTION...BUT ASSOCIATED DEFORMATION ZONE BISECTS OUR CWA FROM SW
TO NE.

12Z ETA MODEL TIME/HEIGHT CROSS SECTION SHOWS MARGINAL MID LEVEL
MOISTURE CONTINUING AS SE WINDS GRADUALLY BACK...AND WEAKEN. THE
GENERAL TREND IS FOR THE FOUR CORNERS HIGH TO BUILD N AND UPPER
LEVEL FLOW OVER THE CWA TO REMAIN SE MUCH OF THE WEEK BEFORE TURNING
S BY SAT. THE COMBINATION OF THE WEAK E FLOW AND MARGINAL MID LEVEL
MOISTURE WILL KEEP THE THREAT OF SCATTERED AFTERNOON CONVECTION IN
THE MTNS...ADJACENT FOOTHILLS AND DESERT AREAS.

CURRENT ZONE PACKAGE WILL BE MODIFIED A BIT TO INCLUDE A SLIGHT
CHANCE OF SHOWERS OR THUNDERSTORMS TODAY FOR THE VALLEYS DUE TO THE
STRENGTH OF THE SE TO E MID LEVEL FLOW. OTHERWISE FCST LOOKS GOOD.

SAN...NONE.
Hazardous weather outlook, Sep 2, 5:00 AM PST, 5 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN
THE AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAY TWO... WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN
THE AFTERNOON AND EVENING.

.DAYS THREE AND SEVEN... THURSDAY THROUGH MONDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside

When
September 2, 10:30 AM PST to 12:48 PM PST
Where
Riverside County, 3 mi N of Moreno Valley
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337474.